Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Mythili P. Pathipati, MD, and James M. Richter, MD| August 10, 2019
An elderly man had iron deficiency anemia with progressively falling hemoglobin levels for nearly 2 years. Although during that time he underwent an upper endoscopy, capsule endoscopy, and repeat upper endoscopy and received multiple infusions of iron and blood, his primary physician maintained that he didn't need a repeat colonoscopy despite his anemia because his previous colonoscopy was negative. The patient ultimately presented to the emergency department with a bowel obstruction, was diagnosed with colon cancer, and underwent surgery to resect the mass.
John Betjemann, MD, and S. Andrew Josephson, MD| April 1, 2014
Despite new back pain and worsening symptoms of tingling, pain, and weakness bilaterally, in both hands and feet, a man recently diagnosed with peripheral neuropathy was not sent for further testing after repeated visits to a primary care clinic. By the time neurologists saw him, they diagnosed critical cervical cord compression, which placed the patient at risk for permanent paralysis.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.